Alert archive / Iowa / Tornado Warnings in 2019

Tornado Warning 33, NWS Quad Cities, IA

September 9, 2019Benton County, Buchanan County, Iowa

NWS Quad Cities, IA issued this tornado warning at Sep 9, 2019, 9:38 PM CDT for Benton County, Buchanan County, Iowa. It was in force for 15 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 9, 2019, 9:38 PM CDT (02:38 UTC)
Expired
Sep 9, 2019, 9:53 PM CDT
In force
15 min
Issued by
NWS Quad Cities, IA
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.0 in

Counties Benton County, IA, Buchanan County, IA

The radar

The Quad Cities radar (KDVN), 134 km from the middle of the area, began a volume at 02:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 9, 3:32 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 2.6 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2019-09-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1804 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2019-09-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 278 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1804 J/kg
Mixed-layer CIN
-84 J/kg
Mixed-layer LCL
999 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
278 m²/s²
0-3 km storm-relative helicity
362 m²/s²
Significant tornado parameter
1.6
Supercell composite
9.6

Open this sounding in Storm Lab

The text

As transmitted.

924 
WFUS53 KDVN 100238
TORDVN
IAC011-019-100315-
/O.NEW.KDVN.TO.W.0033.190910T0238Z-190910T0315Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Quad Cities IA/IL
938 PM CDT Mon Sep 9 2019

The National Weather Service in the Quad Cities has issued a

* Tornado Warning for...
  Southeastern Buchanan County in northeastern Iowa...
  Northeastern Benton County in east central Iowa...

* Until 1015 PM CDT.
    
* At 938 PM CDT, a severe thunderstorm capable of producing a tornado
  was located near Brandon, or 9 miles northeast of Vinton, moving
  northeast at 45 mph.

  HAZARD...Tornado and quarter size hail.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Rowley around 950 PM CDT.
  Quasqueton around 955 PM CDT.
  Winthrop around 1000 PM CDT.

Other locations impacted by this tornadic thunderstorm include Lime
Creek County Park and Spencers Grove.

This includes Interstate 380 between mile markers 46 and 51.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

Tornadoes are extremely difficult to see and confirm at night. Do not
wait to see or hear the tornado. TAKE COVER NOW!

&&

LAT...LON 4254 9178 4243 9160 4241 9160 4224 9196
      4230 9203
TIME...MOT...LOC 0238Z 231DEG 40KT 4229 9194 

TORNADO...RADAR INDICATED
HAIL...1.00IN

$$

McClure
3 follow-up statements
201 
WWUS53 KDVN 100244
SVSDVN

Severe Weather Statement
National Weather Service Quad Cities IA/IL
944 PM CDT Mon Sep 9 2019

IAC011-019-100315-
/O.CON.KDVN.TO.W.0033.000000T0000Z-190910T0315Z/
Buchanan IA-Benton IA-
944 PM CDT Mon Sep 9 2019

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 1015 PM CDT FOR
SOUTHEASTERN BUCHANAN AND NORTHEASTERN BENTON COUNTIES...
    
At 943 PM CDT, a severe thunderstorm capable of producing a tornado
was located over Rowley, or 9 miles south of Independence, moving
northeast at 45 mph.

HAZARD...Tornado and quarter size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This dangerous storm will be near...
  Quasqueton around 955 PM CDT.
  Winthrop around 1000 PM CDT.

Other locations impacted by this tornadic thunderstorm include Lime
Creek County Park and Spencers Grove.

This includes Interstate 380 between mile markers 46 and 51.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

Tornadoes are extremely difficult to see and confirm at night. Do not
wait to see or hear the tornado. TAKE COVER NOW!

&&

LAT...LON 4254 9178 4243 9160 4241 9160 4224 9196
      4230 9203
TIME...MOT...LOC 0243Z 231DEG 40KT 4233 9187 

TORNADO...RADAR INDICATED
HAIL...1.00IN

$$

McClure
324 
WWUS53 KDVN 100246
SVSDVN

Severe Weather Statement
National Weather Service Quad Cities IA/IL
946 PM CDT Mon Sep 9 2019

IAC011-100256-
/O.CAN.KDVN.TO.W.0033.000000T0000Z-190910T0315Z/
Benton IA-
946 PM CDT Mon Sep 9 2019

...THE TORNADO WARNING FOR NORTHEASTERN BENTON COUNTY IS CANCELLED...
    
The tornadic thunderstorm which prompted the warning has moved out 
of the warned area. Therefore, the warning has been cancelled.

A Tornado Watch remains in effect until 1000 PM CDT for northeastern
Iowa.

LAT...LON 4254 9178 4243 9160 4241 9160 4230 9183
      4230 9190 4233 9196
TIME...MOT...LOC 0246Z 229DEG 40KT 4235 9184 

$$

IAC019-100315-
/O.CON.KDVN.TO.W.0033.000000T0000Z-190910T0315Z/
Buchanan IA-
946 PM CDT Mon Sep 9 2019

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 1015 PM CDT FOR
SOUTHEASTERN BUCHANAN COUNTY...
    
At 946 PM CDT, a severe thunderstorm capable of producing a tornado
was located over Rowley, or 8 miles south of Independence, moving
northeast at 45 mph.

HAZARD...Tornado and quarter size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This dangerous storm will be near...
  Quasqueton around 955 PM CDT.
  Winthrop around 1000 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

Tornadoes are extremely difficult to see and confirm at night. Do not
wait to see or hear the tornado. TAKE COVER NOW!

&&

LAT...LON 4254 9178 4243 9160 4241 9160 4230 9183
      4230 9190 4233 9196
TIME...MOT...LOC 0246Z 229DEG 40KT 4235 9184 

TORNADO...RADAR INDICATED
HAIL...1.00IN

$$

McClure
955 
WWUS53 KDVN 100253
SVSDVN

Severe Weather Statement
National Weather Service Quad Cities IA/IL
953 PM CDT Mon Sep 9 2019

IAC019-100303-
/O.CAN.KDVN.TO.W.0033.000000T0000Z-190910T0315Z/
Buchanan IA-
953 PM CDT Mon Sep 9 2019

...THE TORNADO WARNING FOR SOUTHEASTERN BUCHANAN COUNTY IS
CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning has been cancelled.  However gusty winds and
heavy rain will occur with this thunderstorm.

A Tornado Watch remains in effect until 1000 PM CDT for northeastern
Iowa.

LAT...LON 4254 9178 4243 9160 4241 9160 4230 9183
      4230 9190 4233 9196
TIME...MOT...LOC 0251Z 231DEG 40KT 4240 9176 

$$

McClure

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this tornado warning went out at Sep 9, 5:59 PM CDT, 3 hours 39 minutes earlier.

Area forecast discussion, Sep 9, 5:59 PM CDT, 3 hours 39 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
559 PM CDT Mon Sep 9 2019

...00z AVIATION UPDATE...

.SYNOPSIS...
Issued at 300 PM CDT Mon Sep 9 2019

This afternoon, a warm front stretched across the area from near
Sioux Falls, SD southeast to Ames and then to Galesburg. Several
rounds of showers and thunderstorms have moved across the area.
These showers and storms were tied to elevated moisture advection.
All of the showers and storms today have been elevated in nature.
The warm front is expected to continue moving north and will drive
the weather in the short term.

&&

.SHORT TERM...(This Evening through Tuesday)
ISSUED AT 300 PM CDT Mon Sep 9 2019

General synoptic setup is for a warm front to be draped across the
area as a main wave pulls north into the Dakotas today. At the
surface a low pressure center was located over SD. This system is
expected to track north and east through the period. A strong H85
jet is expected to intensify more this evening and is expected to
pull the warm front further north through the CWA. A leading wave
is expected to cause thunderstorms, some of which could be severe,
across N IA into SC MN.

This afternoon, the fronts northward progress has been slower than
expected across our area. Moisture is starting to pool along the
front along with increasing temperatures in the warm sector. From
a storm dynamics stand point, large SBCAPE is forming. At the
current time deep layer shear is weak, but is expected to increase
with the LLJ this evening. At the surface, enough shear and
preferred 0-0.5km shear suggests that low level rotation will be
possible with these storms. A tornado threat remains with any
storms crossing the warm front. CAMs suggest a supercell to MCS
evolution this evening. These storms are expected to move across
our area and will have a threat for severe weather, especially
along and north of the highway 30 corridor. That said, there
appears to be a cap in place for sfc-based convection in the warm
sector. Guidance seems to be underdone in the moisture pooling and
overall track of the warm front. A look at the soundings suggest
that the cap erodes between 21 and 22z at CID. We will need to
keep an eye on warm sector based convection, especially with all
of this elevated accas and storms ongoing across the warm sector.

After the severe threat wanes late this evening, H85 LLJ will
continue across the area. This advection will likely lead to
showers and storms overnight. CAMs suggest these showers and
storms will be mainly confined central Iowa. As the LLJ veers
tomorrow AM, it is likely that these showers and storms will shift
to the east across our area from C IA. Once these showers and
storms end, expect hot temperatures and high humidity as we return
to summer. Storms may be possible later tomorrow, but confidence
is low at this time.

.LONG TERM...(Tuesday Night through Monday)
ISSUED AT 300 PM CDT Mon Sep 9 2019

Tuesday Night

Scattered showers and thunderstorms are possible, most of which
should be elevated, as a new area of low pressure forms in NE
Colorado and reinforces the S to SW sfc-850mb theta-e advection
over the Upper Mississippi Valley. Being on the far eastern edge
of the low-level jet, convergence in the aforementioned layer
isn't very strong across eastern Iowa and northwest Illinois. The
more widespread and robust convection is forecast across South
Dakota in an area of impressive low-level frontogenesis. For our
area, have the highest chances north of highway 30 into early
Wednesday morning. Primary concern is for heavy rainfall rates
due to anomalously high PWATs (1.75-2.0"). Again, current
thinking is coverage of storms will be relatively low. Severe
weather is not expected due to low deep layer shear.

Wednesday

Southwest winds will increase through the day likely pushing any
residual boundary north of the area into Minnesota and Wisconsin.
With the said, some of the model guidance has scattered convection
lingering across the north and northeast into the afternoon, so
left low chances in the forecast to account for this. Areas south
of the warm front will be very warm and humid with highs in the
mid 80s to near 90 F, and peak heat indices will reach the low to
mid 90s!

Thursday On

This will be the last day of the unseasonably warm and humid
conditions this week. A cold front and associated forcing will
bring a good chance for showers and thunderstorms Thursday
afternoon and Thursday night from west to east. High PWATs, near 2
inches, pooling along the front will be supportive of heavy
downpours. The models have flipped a bit with the ECMWF now the
wettest, and GFS/CMC a little drier. THE GFS ensemble mean also
has lower QPF than yesterday, now less than 1 inch for most of the
CWA. Behind the front, cooler temps will be welcomed for the end
of the week with highs in the 70s. This slight cool down will be
short lived with temps back into the 80s by next Sunday/Monday.
Uttech

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday Evening)
ISSUED AT 553 PM CDT Mon Sep 9 2019

Scattered storms possible mainly later tonight with a strengthening
low level jet and approaching upper level disturbance. CID and DBQ
may be more favored for this activity residing near the moisture
transport axis. MVFR to IFR conditions expected with any storms,
with potential for strong gusty winds. Otherwise, VFR conditions
generally expected with gusty SSE winds diminishing to around 10 kts
tonight. Decoupling surface winds and strengthening LLJ will lead to
LLWS with winds 40-45+ kts around 2kft by late evening. The winds
will return to being gusty on Tuesday while shifting from SW at 15
to 20+ kts.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

SYNOPSIS...Gibbs
SHORT TERM...Gibbs
LONG TERM...Uttech
AVIATION...McClure
Hazardous weather outlook, Sep 9, 3:11 PM CDT, 6 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
311 PM CDT Mon Sep 9 2019

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-100900-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
311 PM CDT Mon Sep 9 2019

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...THIS AFTERNOON AND TONIGHT

This afternoon and evening, the severe threat increases and the
Storm Prediction Center has a slight risk for severe storms north of
a Galena, Illinois to Belle Plaine, Iowa line. A marginal risk
extends as far south as a Freeport to Sigourney line. The main risks
will be large hail, damaging winds, and isolated tornadoes,
especially in the slight risk area.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

Thunderstorms are possible Tuesday night, mainly north of
Interstate 80. The main threat from these storms will be heavy
rainfall and strong gusty winds.

Wednesday, scattered thunderstorms are possible in the afternoon
and evening hours, especially along the highway 20 corridor in
eastern Iowa and far northwest Illinois, where the Storm
Prediction Center has a Marginal Risk for severe storms. The main
severe weather threat would be damaging winds and large hail.

Thunderstorms are possible along and ahead of a cold front
Thursday afternoon and evening. It is too soon to determine the
threat for severe weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation and amateur radio networks may be needed
especially this afternoon and evening.

Haase/Sheets

In the hours before

Special weather statement, Sep 9, 8:42 PM CDT, 56 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
842 PM CDT Mon Sep 9 2019

IAC011-019-055-113-100245-
Buchanan-Benton-Delaware-Linn-
842 PM CDT Mon Sep 9 2019

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT BUCHANAN...NORTHERN
BENTON...NORTHWESTERN DELAWARE AND NORTHWESTERN LINN COUNTIES UNTIL
945 PM CDT...

At 840 PM CDT, radar indicated strong thunderstorms were located
along a line extending from 7 miles northwest of Fairbank to near
Dysart. Movement was east at 30 mph.

Wind gusts of 50 to 55 mph are possible with these storms.

Locations impacted include...
Independence, Vinton, Jesup, Center Point, Urbana, Dysart, Fairbank,
Winthrop, Hazleton, Walker, Quasqueton, Lamont, Garrison, Brandon,
Rowley, Aurora, Dundee, Mount Auburn, Masonville and Stanley.

This includes Interstate 380 between mile markers 36 and 55.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4264 9150 4218 9170 4211 9230 4230 9230
      4230 9206 4264 9208
TIME...MOT...LOC 0140Z 255DEG 26KT 4273 9214 4218 9238

Speck
Local storm report, Sep 9, 9:25 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
925 PM CDT MON SEP 9 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0915 PM     TSTM WND GST     1 W INDEPENDENCE        42.47N 91.92W
09/09/2019  E60 MPH          BUCHANAN           IA   TRAINED SPOTTER

0915 PM     TSTM WND DMG     1 W INDEPENDENCE        42.47N 91.92W
09/09/2019                   BUCHANAN           IA   TRAINED SPOTTER

            SEVERAL SMALL TO MEDIUM SIZE BRANCHES DOWN.

&&

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 9, 7:21 PM CDTSevere Thunderstorm WarningDVNBuchanan54 min
Sep 9, 8:42 PM CDTSpecial Weather StatementDVNBuchanan63 min
Sep 9, 8:57 PM CDTSevere Thunderstorm WarningDVNBenton, Buchanan48 min
Sep 9, 9:30 PM CDTSevere Thunderstorm WarningDVNBuchanan, Delaware30 min
Sep 9, 10:02 PM CDTSpecial Weather StatementDVNDelaware28 min
Sep 9, 10:39 PM CDTSpecial Weather StatementDVNDelaware66 min
Sep 9, 11:10 PM CDTSpecial Weather StatementDVNCedar, Johnson35 min
Sep 9, 11:33 PM CDTSpecial Weather StatementDVNJones57 min
Sep 10, 12:01 AM CDTSpecial Weather StatementDVNCedar, Dubuque, Jackson59 min
Sep 10, 12:11 AM CDTSevere Thunderstorm WarningDVNCedar, Clinton, Dubuque, Jackson, Johnson, Jones64 min
Sep 10, 1:20 AM CDTSevere Thunderstorm WarningDVNClinton, Jackson27 min
Sep 10, 1:28 AM CDTSpecial Weather StatementDVNDubuque, Jones62 min
Sep 10, 1:52 AM CDTSevere Thunderstorm WarningDVNDubuque, Jackson, Jones41 min
Sep 10, 12:03 PM CDTSpecial Weather StatementDVNJefferson42 min

Nearby

Tornado Warnings in Iowa, 2019Every tornado warning in 2019Tornadoes in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.